Colorado, 2020

High Wind and Winter Weather in Colorado, March 28, 2020

March 28, 2020 · NWS GLD · 7 events in 3 counties and zones

Wind gusts up to 66 mph and reduced visibility were recorded in east-central Colorado due to a winter weather system creating brief heavy snowfall.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Wind gusts up to 66 mph and reduced visibility were recorded in east-central Colorado due to a winter weather system creating brief heavy snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 28, 3:00 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 28, 3:00 AM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
400 AM MDT Sat Mar 28 2020

.SHORT TERM...(Today through Sunday night)
Issued at 400 AM MDT Sat Mar 28 2020

Today-tonight...an upper level low pressure area was over the
Tri-State area early this morning. Drier air to the east of the
low is showing a lack of precipitation while along and to the west
of the low widespread rain is falling with snow along and west of
the CO/KS border.

The upper low is forecast to move northeast toward Omaha late this
afternoon then into northwest Iowa by the end of the day.
Wraparound precipitation will be ongoing through the morning
before slowly decreasing in coverage and intensity by mid to late
afternoon. Dry weather returns tonight.

The Winter Weather Advisory continues for Dundy, Cheyenne (KS) and
Sherman counties while a Blizzard Warning continues for Yuma and
Kit Carson counties. Presently snowfall accumulations in the
advisory area may approach an inch or two, question is how much if
any sticks to road surfaces. Current 2" soil temperatures via the
Kansas mesonet show readings currently ranging from 46 to 48
degrees. The chances that any snow accumulation will stick to the
roads are rather low presently. For the Blizzard Warning area it
appears that the highest snowfall amounts will be west of highway
385 with up to 5 inches expected. May have a bit better chance of
it sticking to the roadways but given the warm soil temperatures
just how much sticks is the question. Regardless, the combination
of snow and strong northwest winds should produce visibilities
near 1/4 mile at times.

We're still looking for northwest winds to potentially gust in the
50 to 55 mph range.

High temperatures look to be in the low 40s to low 50s. Low
temperatures in the low to mid 20s in far eastern Colorado, upper
20s to low 30s east of the CO/KS border.

Sunday-Sunday night...dry weather expected. High temperatures warm
into the low 50s to around 60 in far eastern Colorado, low to mid
60s elsewhere. Low temperatures in the low to upper 30s.

.LONG TERM...(Monday through Saturday)
Issued at 307 AM MDT Sat Mar 28 2020

For the extended period, latest GFS/ECMWF continue to show shortwave
working eastward through the central Plains Mon/Mon ngt. Surface low
associated with this sets up south and east of the upper support,
and moves on an eastward track over the 24 hour period.

S/SE surface flow across the CWA on Monday does transition to more
NW from 00z-12z Tuesday as the low pressure system passes east. WAA
and ample surface moisture will feed into the region on S/SE flow
during the day and will allow for showers to develop. Weak
instability late afternoon/early evening could bring about some
thunder, but will be confined mainly for southern/eastern zones.
Overall QPF will range greatly across the area from 0.10" west up to
almost 0.60-0.70" along and east of Hwy 83. Colder air into the CWA
on NW flow arrives too late to interact with exiting surface
moisture, so not looking for any rw/sw transition.

Winds could gust near 20-30 mph Monday afternoon over eastern
portions of the area ahead of the low complex. Not looking for any
gradient issues on the backside of the system to a NW flow as
surface ridge slow to push into the CWA.

Tuesday into Thursday will have dry conditions over the region with
a downtrend in temps to start as upper flow goes NW with 500 mb
ridge setting up over the western portion of the country, and a
strong surface ridge nosing south from the northern Plains/Rockies.

Weak shortwave pushing south along the eastern side of the upper
ridge could leave some lingering moisture/instability over the CWA
for the tail end of the extended, allow for some light rain/snow.
But with model inconsistency, sl chance pops at best at this time.

For temps, precipitation/clouds Monday will keep daytime highs
ranging from the mid 50s to around 60F. Tuesday looks to top off
into the 60s and from there into the beginning of next weekend, a
downtrend in highs to the 50s. Overnight lows will mainly drop into
the 30s Monday night into midweek, but for the later half of the
extended period, a transition to 20s for nighttime lows as colder
air filters southward.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 400 AM MDT Sat Mar 28 2020

KGLD, widespread rain and snow with sub vfr cigs/vis expected
from taf issuance through about 16z with rain from 17z-20z. After
21z vfr conditions return. Northwest winds gusting to 30kts at taf
issuance will peak in the very late morning through mid afternoon
with around 45kts expected. After 00z winds quickly subside to
around 10kts from the west.

KMCK, widespread rain with sub vfr cigs/vis expected from taf
issuance through about 20z. After 21z vfr conditions return.
Northwest winds gusting to 25kts at taf issuance will peak in the
very late morning through mid afternoon with around 40-45kts
expected. After 00z winds quickly subside to around 11kts or so
from the west/west-northwest.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until noon MDT /1 PM CDT/ today for
     KSZ001-013.

CO...Blizzard Warning until noon MDT today for COZ090-091.

NE...Winter Weather Advisory until noon MDT today for NEZ079.

&&

SHORT TERM...99
LONG TERM...JN
AVIATION...99
Hazardous weather outlook, Mar 28, 2:05 AM MST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
305 AM MDT Sat Mar 28 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
305 AM MDT Sat Mar 28 2020 /405 AM CDT Sat Mar 28 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Snow and blowing snow will continue through mid morning for the
western half of the Tri-State Area before changing back to all rain.
Meanwhile, northwest winds will continue to increase through the
morning, reaching a peak from noon through mid afternoon. Gusts of 50
to 55 mph are expected with a gust to 60 mph not out of the
question.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. We would appreciate snowfall
reports, wind gusts over 50 mph and visibilities below one half mile
due to snow and blowing snow via telephone and social media.

In the hours before

Local storm report, Mar 28, 5:28 AM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
628 AM MDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 AM     HEAVY RAIN       1 NW ATWOOD             39.82N 101.06W
03/28/2020  M0.51 INCH       RAWLINS            KS   TRAINED SPOTTER

            STORM TOTAL RAINFALL SO FAR AS OF 627 AM
            MDT.

&&

JN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind, 2 winter weather. Local standard time, as filed.

Winter Weather, Yuma County

When
March 28, 6:15 AM MST to 8:45 AM MST
Where
Yuma County forecast zone
Reported by
Public
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Near blizzard conditions were reported close to Yuma as a band of heavier snow moved through and the winds increased. This localized area of near blizzard conditions moved southeast through the county.

Winter Weather, Kit Carson County

When
March 28, 8:40 AM MST to 9:00 AM MST
Where
Kit Carson County forecast zone
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

With winds gusting up to 65 mph and snow falling, the KITR ASOS in Burlington, Colorado recorded reduced visibility along with snow on the morning of the 28th. Visibility was reduced to as low as one quarter-mile briefly.

High Wind, Cheyenne County

When
March 28, 10:00 AM MST
Where
Cheyenne County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

A mesonet station about 4 miles east of Firstview, Colorado recorded a 63 mph wind gust associated with a winter weather system.

High Wind, Cheyenne County

When
March 28, 10:15 AM MST
Where
Cheyenne County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

A mesonet station about 4 miles east of Firstview, Colorado recorded a 62 mph wind gust associated with a winter weather system.

High Wind, Kit Carson County

When
March 28, 10:57 AM MST
Where
Kit Carson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

The KITR ASOS near Burlington, Colorado recorded a 60 mph wind gust associated with a winter weather system.

High Wind, Kit Carson County

When
March 28, 11:44 AM MST
Where
Kit Carson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

The KITR ASOS near Burlington, Colorado recorded a 66 mph wind gust associated with a winter weather system.

High Wind, Kit Carson County

When
March 28, 11:56 AM MST
Where
Kit Carson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

The KITR ASOS near Burlington, Colorado recorded a 62 mph wind gust associated with a winter weather system.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879644, 876302, 876300, 876301, 876297, 876303, 876305.